Sorry for all that you've had to go through. Don't you find it amazing (and obscene), how one doctor can pin a bad label on you, and then everyone after him/her keeps following down the same wrong road! No wonder our health care costs are out of sight!! None of these docs seem to have any common sense any more.
When I make too much acid, I get very nauseous alot. It took me a long time to figure that out. Even when I don't have heartburn, but have alot of nausea, I realize that it's my GERD flaring up. I think our stomach acid is very tough on the rest of our GI tract too, and can cause bloating, cramping, diarrhea, etc. I agree with Laura that you need to lower your dose slowly and just expect a little rebound. I used to get so frightened of rebound symptoms, (for various meds), that I would quickly get back on a drug......only to have to face the music later again.
about the phelgm in you throat.....I began having that awhile back too, and think my mucous is just too thick.......so I try to drink lots of water, and just accept that it will get thicker as I age (you may be young though). Also, it's alot worse for me in winter, and using a humidifier definitely helps. You also might want to occasionally try some guaifenesin, which can loosen your secretions...........but I would try the most natural solutions first.
I swear.....I think doctors have gotten so many of us into trouble, just because they don't take the time to think of the whole body, and to think things through. Maybe it's just a function of our modern society, but all they do is prescribe meds and tests. They seem to have nothing else to offer us. I think that's why naturopathic, holistic, alternative medicines have become alot more in favor.
Just keep in mind as you try to get off the PPI, that it might not be easy, and it might take a few weeks, and you might just have to endure some reflux and nausea....but try to get through it. I did, and I'm soooo glad I did!
Also.....if you've gotten so much mucous, you might be swallowing alot of it, and that can really upset your stomach!